HLA-A31 strongly associates with carbamazepine-induced adverse drug reactions but not with carbamazepine-induced lymphocyte proliferation in a Japanese population

Authors

Errata

This article is corrected by:

  1. Errata: Corrigendum Volume 40, Issue 1, 87, Article first published online: 16 January 2013

Hiroyuki Niihara, M.D., Department of Dermatology, Faculty of Medicine, Shimane University, 89-1 Enya-cho, Izumo, Shimane 693-8501, Japan. Email: ofcourse@med.shimane-u.ac.jp

Abstract

Carbamazepine (CBZ) is the most frequent culprit drug for severe cutaneous adverse drug reactions (ADR), such as Stevens–Johnson syndrome (SJS), toxic epidermal necrolysis (TEN) and drug-induced hypersensitivity syndrome (DIHS). A strong association between human leukocyte antigen (HLA)-B*1502 and CBZ-induced SJS/TEN has been reported in Han Chinese, Thai, Malaysian and Indian populations, but not in Caucasian or Japanese populations. Recent studies showed an association between HLA-A*3101 and CBZ-induced ADR in Caucasian and Japanese populations. We conducted a case–control study to determine HLA genotyping of patients with CBZ-induced ADR in a Japanese population. Fifteen patients with CBZ-induced ADR and 33 subjects who had taken CBZ for more than 3 months without evidence of any ADR as a control were enrolled. In addition, the results of a CBZ-induced lymphocyte stimulation test were compared between the groups. A strong association was found between HLA-A31 and CBZ-induced ADR (< 0.001), and a weak association was found between HLA-A11 and HLA-B51 with CBZ-induced ADR. No HLA-B*1502 was found in either patients or control subjects. The mean CBZ-induced lymphocyte stimulation index was significantly high in patients with CBZ-induced ADR compared with CBZ-tolerant patients (< 0.001); however, no significant difference was seen between HLA-A31-positive subjects and HLA-A31-negative subjects in either group. These findings suggest that HLA-A31 is strongly associated with CBZ-induced ADR in the Japanese, but does not determine CBZ-induced lymphocyte proliferation.

Ancillary